Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 231, NWS Shreveport, LA

July 28, 20124 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 28, 2012, 6:49 PM CDT for 4 parishes in Louisiana. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 6:49 PM CDT (23:49 UTC)
Expired
Jul 28, 2012, 7:45 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Caldwell Parish, LA, Jackson Parish, LA, Ouachita Parish, LA, Winn Parish, LA

The radar

The Shreveport radar (KSHV), 125 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:50 PM CDTTSTM WND DMG13 Nw Columbia, LATREE DOWN ON POWER LINE ALONG HIGHWAY 4.
Jul 28, 7:15 PM CDTTSTM WND DMGSikes, LAMANY TREE LIMBS BLOWN DOWN IN SIKES.
Jul 28, 7:20 PM CDTTSTM WND DMGDodson, LAA TREE WAS BLOWN DOWN IN DODSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2440 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WUUS54 KSHV 282349
SVRSHV
LAC021-049-073-127-290045-
/O.NEW.KSHV.SV.W.0231.120728T2349Z-120729T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
649 PM CDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITY OF JONESBORO...
  SOUTHWESTERN OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHEASTERN WINN PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 745 PM CDT

* AT 648 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 17 MILES EAST OF JONESBORO...AND
  MOVING SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  QUITMAN...SIKES...NORTH HODGE...EAST HODGE...HODGE...JOYCE...HUDSON
  AND DODSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3215 9211 3189 9259 3217 9281 3221 9280
      3224 9277 3238 9278 3250 9252 3250 9242
      3253 9241
TIME...MOT...LOC 2349Z 052DEG 14KT 3227 9243

$$

05
1 follow-up statement
713 
WWUS54 KSHV 290034
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT SAT JUL 28 2012

LAC021-073-290044-
/O.CAN.KSHV.SV.W.0231.000000T0000Z-120729T0045Z/
OUACHITA LA-CALDWELL LA-
734 PM CDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR CALDWELL AND OUACHITA PARISHES
IS CANCELLED...

LAT...LON 3189 9259 3217 9281 3221 9280 3224 9277
      3238 9278 3250 9252 3250 9244 3249 9242
      3241 9242 3237 9237 3221 9231 3213 9231
TIME...MOT...LOC 0034Z 052DEG 14KT 3216 9259

$$

LAC049-127-290045-
/O.CON.KSHV.SV.W.0231.000000T0000Z-120729T0045Z/
JACKSON LA-WINN LA-
734 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WINN AND JACKSON PARISHES...

AT 730 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 8 MILES NORTHEAST OF DODSON...OR 9 MILES
SOUTHEAST OF JONESBORO...MOVING SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
HODGE...EAST HODGE...HODGE...JOYCE AND HUDSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3189 9259 3217 9281 3221 9280 3224 9277
      3238 9278 3250 9252 3250 9244 3249 9242
      3241 9242 3237 9237 3221 9231 3213 9231
TIME...MOT...LOC 0034Z 052DEG 14KT 3216 9259

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:25 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 28, 4:25 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
425 PM CDT SAT JUL 28 2012

.DISCUSSION...

THE FOUR STATE REGION WILL BE UNDER THE CONTROL OF AN UPPER LEVEL
RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS AND
CENTRAL SECTIONS OF THE COUNTRY. THIS SYSTEM WILL PROVIDE HOT
TEMPERATURES TO THE FORECAST AREA AND GIVEN THE DEW POINT
TEMPERATURES AND RELATIVE HUMIDITY LEVELS HIGH HEAT INDEX VALUES.
WITH A RISE AND FLUCTUATION OF THE DEW POINTS...HEAT INDEX VALUES
COULD CLIMB TO HEAT ADVISORY LEVELS. AS DISTURBANCES ROUND THE
EASTERN AND SOUTHERN PERIPHERY OF THE UPPER RIDGE OF HIGH
PRESSURE...THERE MAY BE ISOLATED THUNDERSTORM DEVELOPMENT. HAVE
INCLUDED SMALL CHANCES WHERE CONVECTION MAY OCCUR...BUT WITH
A NORTHWEST FLOW PATTERN OUTFLOW BOUNDARIES COULD SEND THUNDERSTORMS
OUTSIDE OF WHERE CURRENT RAIN CHANCES HAVE BEEN INSERTED.
TOWARD NEXT WEEKEND A BROAD TROUGH OF LOW PRESSURE MOVES ACROSS THE
NORTHERN AND CENTRAL SECTIONS OF THE COUNTRY AND MAY SEND SOME
RELIEF IN THE FORM OF COOLER TEMPERATURES AND POSSIBLY BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS. /06/

&&

.AVIATION...

CONCERNING THE ARKLATEX...VFR SHOULD PREVAIL FOR MUCH OF THE 00Z TAF
PERIOD WITH A FEW/SCT HIGH BASED CU 6-8KFT. ALTHOUGH...A WEAK SFC
OUTFLOW BOUNDARY STRETCHES FROM KLIT TO NEAR KMLU. A SMALL CLUSTER
OF CBS IS IN THE VCTY AND OTHERS MAY JOIN IN WITH A DECENT CU
FIELD. WE WILL AMEND KELD/KMLU IF NEED BE. OTHERWISE...BRIEF MVFR
VIS FOR FG/HZ WOULD BE THE ONLY OTHER ISSUE. SFC WINDS ARE
VARIABLE VEERING TO NE FOR SOME IN THE WAKE OF THE SFC
BOUNDARY...5 KTS OR LESS FOR THE OVERNIGHT. ALOFT...WE SEE VEERING
DOWN INTO THE LOWER LEVELS FROM BROAD NE FLOW 5-25KFT 20-40KTS SFC
UP TO 5 IS NOW LIGHT NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75 101  75 102  75 /   0   0   0   0   0
MLU  73  99  74 100  74 /  20   0   0   0   0
DEQ  75 104  74 104  75 /   0   0   0   0   0
TXK  74 102  74 103  75 /   0   0   0   0   0
ELD  73 102  74 102  75 /  20   0   0   0   0
TYR  76 102  76 102  77 /   0   0   0   0   0
GGG  75 101  75 102  76 /   0   0   0   0   0
LFK  74 100  76 100  76 /   0   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/24
Hazardous weather outlook, Jul 28, 12:17 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT SAT JUL 28 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1217 PM CDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

06

In the hours before

Special weather statement, Jul 28, 6:06 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CDT SAT JUL 28 2012

LAZ013-014-021-282345-
CALDWELL-JACKSON-OUACHITA-
606 PM CDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...JACKSON AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     RICHWOOD...

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF RICHWOOD...OR 10
MILES SOUTHEAST OF BROWNSVILLE-BAWCOMVILLE...MOVING SOUTHWEST AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jul 28, 6:19 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT SAT JUL 28 2012

LAZ018>020-290015-
GRANT-NATCHITOCHES-WINN-
619 PM CDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     MONTGOMERY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF WINNFIELD...MOVING
SOUTHWEST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:29 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.